Sir.—The cases of clonidine hydrochloride poisoning reported by Artman and Boerth in the article "Clonidine Poisoning: A Complex Problem" (Journal 1983;137:171-174) further elucidate the serious problems likely to be encountered in treating patients with this life-threatening overdosage. We were, however, disappointed that no mention of naloxone hydrochloride was made as a diagnostic and therapeutic agent in the treatment of these patients.
At least in some cases, naloxone will reverse a coma, respiratory depression, and miosis, occurring after a clonidine overdose.1,2 Studies on the antihypertensive effects of clonidine have also found reversal after administration of naloxone3,4 and have postulated that the drug results in a release of endogenous opiates. We have found that naloxone administration can result in arousal with stabilization of vital signs in children with clonidine poisoning; therefore, we often recommend its use in initial treatment. The fact that other toxicologists have not had the same
KULIG K, RUMACK BH. Efficacy of Naloxone in Clonidine Poisoning. Am J Dis Child. 1983;137(8):807. doi:https://doi.org/10.1001/archpedi.1983.02140340087028
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: